Wyoming, 2021High Wind in Wyoming, September 28, 2021
September 28, 2021 · NWS RIW · 1 event in 1 county or zone
Strong mid-level winds mixed to the surface begin a cold frontal passage, producing strong wind across northern portions of Johnson County. A peak wind gust of 59 mph was recorded at the Buffalo airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid-level winds mixed to the surface begin a cold frontal passage, producing strong wind across northern portions of Johnson County. A peak wind gust of 59 mph was recorded at the Buffalo airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 28, 6:24 PM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 28, 6:24 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
724 PM MDT Tue Sep 28 2021
.SHORT TERM...This evening through Wednesday night
The cold front moved into far western portions between 12pm and 1pm
this afternoon. Winds have begun to increase across a few areas and
are expected to continue and impact the rest of the forecast area
through the rest of the day. The front is still expected to cross
into northern portions late this afternoon, toward the evening and
quickly progress southward. North to northwest winds will occur
behind the front east of the Divide this evening. Gusts of 45 to 55
mph will be possible, with isolated gusts up to 60 mph over northern
portions of Johnson County and the Bighorn Basin. RH values will
begin to rise this evening, ending the Red Flag Warning.
Isolated virga showers have already developed this afternoon, as
moisture from the upper low over CO advects northward over the
Cowboy State. These showers will become more scattered this
evening, occurring east of the Divide and the eastern half of
Sweetwater County. The better chance for precipitation will occur
after midnight and through the rest of Wednesday morning.
Precipitation amounts of 0.10 to 0.30" are possible from the
Bighorns southward into the Wind River Basin and Sweetwater
County between midnight and 6pm Wednesday. Any snow will occur in
the mountains, although only 1 to 2 inches of snow is expected.
Temperatures will be much cooler across the forecast area
Wednesday, as a result of the cold front and the ongoing
precipitation. Some locations will struggle to reach 50 degrees.
Showers will end late Wednesday afternoon, however skies will be
slow to clear Wednesday night.
.LONG TERM...Thursday through Tuesday
The trough over the Rockies begins to fragment on Thursday, and
partially clearing skies overnight will allow temperature to be
quite cold around sunrise. Current model runs show a bit more cloud
persisting into the morning hours, which could help moderate surface
temperatures; however, locations in the far northwest portion of the
state should have clear skies and be chilly, with low temps in the
teens to low 20s for the National Parks and typical cold spots.
Daytime temperatures Thursday recover somewhat compared to
Wednesday, but remain well below average.
Flow aloft becomes unorganized and weak Friday into early next week.
Models have a hard time latching onto any of the subtle shortwave
features, but the overall air mass will moderate to seasonal
averages. High temperatures are forecast to be near normal through
early next week, with high 60s and low 70s east of the Divide, and
low 60s west of the Divide. A few weather systems graze the
eastern half of Wyoming, but none of these appear to be major rain
makers, with only light showers reaching the ground. Saturday
looks to be the breeziest day of this period, especially for the
Powder River Basin, as a shortwave and the attendant weak cold
front moves across southern Montana. Expect some high clouds
through early next week given the vorticity maxima roaming aloft.
A large cutoff low looks to congeal over the Plains during the
middle of next week, and given the long wavelength of this
feature, it could retrograde slightly, bringing continued high
cloud cover to Wyoming. However, no major precipitating weather
system appear likely for our region through the middle of next
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 529 PM MDT Tue Sep 28 2021
Many locations are seeing gusts in the 25 to 30 kt range this
evening as a cold front pushes through the region. Locations such
as KBYG and KCPR could see brief gusts in the 40 to 45 kt range
locally with the main frontal passage later this evening. Ceilings
continue to thicken and lower overnight, with rain showers
expected along and east of a KRKS to KRIW to KWRL line overnight.
Wednesday, winds decrease throughout the morning and early
afternoon. Rain showers could linger into the afternoon for KRKS,
but most other areas will likely see showers dissipate by mid-day.
&&
.FIRE WEATHER...
Critical fire weather conditions will continue for areas east of
the Divide this afternoon, as a cold front begins to move into far
western portions. This front will begin to move through northern
portions by this evening, quickly exiting the forecast area by
early Wednesday morning. Winds will turn north to northwest east
of the Divide behind the front. Wind gusts of 40 to 55 mph will be
possible, with isolated gusts up to 60 mph possible over northern
portions of zones 275/281. Isolated virga showers will continue
this afternoon, becoming scattered over areas east of the Divide
and zone 279 this evening. Better chances for wetting rain will
occur after midnight and continue through the rest of the day
Wednesday. Precipitation amounts of 0.10 to 0.30" possible in
these areas.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...LaVoie
LONG TERM...VandenBoogart
AVIATION...Hensley
FIRE WEATHER...LaVoie
Hazardous weather outlook, Sep 28, 6:26 PM MST, 1 hour before
Hazardous Weather Outlook
National Weather Service Riverton WY
726 PM MDT Tue Sep 28 2021
WYZ001>020-022>030-300130-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
726 PM MDT Tue Sep 28 2021
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Tonight.
A cold front will move through areas east of the divide this
evening. A north to northwest wind of 25 to 35 mph will occur
behind the front with gusts from 40 to 50 mph in northern Wyoming.
Parts of central Wyoming will see a north wind of 25 to 35 mph
with gusts around 40 mph behind the cold front this evening.
Scattered showers are possible overnight across central areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...Much cooler high temperatures all areas. Some
lingering showers are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
In the hours before
Special weather statement, Sep 28, 1:56 PM MST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
256 PM MDT Tue Sep 28 2021
WYZ003>011-016-017-020-022-290900-
Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Upper Wind River Basin-Wind River Basin-
Natrona County Lower Elevations-Casper Mountain-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo,
Kaycee, Dubois, Riverton, Shoshoni, and Casper
256 PM MDT Tue Sep 28 2021
...Strong Winds to Occur behind a Cold Front This Evening...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Northwest to north winds, with gusts of 35 to 55 mph.
Isolated gusts up to 60 mph possible over northern portions of
the Bighorn Basin and Johnson County.
* WHERE...Bighorn and Wind River basins, Johnson and Natrona
counties.
* WHEN...6 PM this evening through 3 AM Wednesday.
High Wind, Northeast Johnson County
- When
- September 28, 7:26 PM MST to 10:29 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A maximum wind gust of 63 mph was reported at the Johnson County Airport in Buffalo.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, September 28, 20211 death · 1 event
- Flash Flooding and Hail in Texas, September 28 to 30, 2021$250,000 · 51 kt wind · 8 events
- Hail and Damaging Wind in Texas, September 28, 2021$50,000 · 1 in hail · 2 events
- Flash Flooding in Louisiana, September 28, 2021$25,000 · 3 events
- Hail and Damaging Winds in Texas, September 28 to 29, 2021$17,000 · 2.25 in hail · 3 events
- Hail in Virginia, September 28, 20211.75 in hail · 10 events
- Debris Flows and Flooding in Puerto Rico, September 28 to 29, 20216 events
- Drought in Iowa, September 28 to 30, 20215 events
- Flash Flood and Hail in Oklahoma, September 28, 2021$7,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20213 events
- Hail and Damaging Wind in West Virginia, September 28, 202150 kt wind · 2 events
- Hail and Damaging Wind in Rhode Island, September 28, 202154 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981187.